Leflunomide side effects

bpat
bpat Member Posts: 11
edited 3. Oct 2011, 04:42 in Living with Arthritis archive
Hi everyone,

I posted on here a few weeks ago about my mums side effects with arthritis medication. Her doctor now thinks it is the leflunomide that is causing the persistent diarrhoea. Has anyone else ever experienced the same sort of thing with this medication?

The doctor phoned her the other week and said to try taking the tablets every other day and see if that helps otherwise they will have to check her bowels, im praying they dont mean check it for cancer, im really worried. She said she was bad on Sunday and then was fine until lastnight when it started again..

Please help with any advice, thanks x

Comments

  • skezier
    skezier Member Posts: 12,150
    edited 30. Nov -1, 00:00
    Hi bpat,

    Sorry your mum isn't so well and can't help with that drug cus they wouldn't put me on it but can't remember why.

    I do have IBD and IBS and be honest the gp is right to do some tests but it doesn't mean it will be cancer so try not to worry.

    I wonder is the gp giving her anything to help with the decorah? I can recommend both Lomotil and motillim and maybe there is some other help as well the gp can give?

    Steer clear of foods that will aggravate it as well... If you go to the NACC site they have a lot of foods that might be better to avoid... in my case its anything nice. I can't do cellulose foods, fiber, and have to be careful of both mushrooms and tomatoes but thats what effects me and your mum might have different things.

    Its worth asking about tablets to help stop it though if they haven't already got her on some? Hope it soon will settle. Cris x
  • scattered
    scattered Member Posts: 326
    edited 30. Nov -1, 00:00
    It may well be the leflunomide that is causing the problem. It gave me a very upset tummy and bleeding from the GI tract. I had a colonoscopy to rule out anything sinister and the conslutant concluded it was the leflunomide causing the problem. Persistant diarrhoea is a well documented side-effect of it which should start to settle down after 6-12 weeks. It might be worth having a chat with her rheumatologist about changing medication.
  • stickywicket
    stickywicket Member Posts: 26,173
    edited 30. Nov -1, 00:00
    If the diarrhea came on with the leflunomide there does appear to be a connection.

    I wouldn't worry too much about 'bowel checking'. Once you get past 50 they seem to do endoscopies and colonoscopies for any digestive tract problem. At least you get to find out that all is well.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • frogmorton
    frogmorton Member Posts: 26,574
    edited 30. Nov -1, 00:00
    Hi Bpat

    has she started reducing the meds yet? if so has she seen any noticeable improvement?

    The poor thing she must be miserable with it.

    Please do let us know how she gets on - my fingers are crossed

    Love

    Toni xx
    Love

    Toni xxx
  • tiggernut
    tiggernut Member Posts: 339
    edited 30. Nov -1, 00:00
    Sorry your mum isn't well. I have only been on this drug for two weeks and am happy to say no side effects so far.
    Which is amazing for me as I have IBS and usually when a new drug is introduced it affects my tummy.
    Hope she gets sorted soon.
    Anita.
  • bpat
    bpat Member Posts: 11
    edited 30. Nov -1, 00:00
    She actually reduced the dose slightly last week to one every other day on the advice of her rheumatologist. She was quite bad last Sunday and then was fine up until Friday morning when it started again, but she says it doesnt seem to be as bad. She has an appointment with him again tomorrow (every 2 weeks) so we will just have to wait and see what he says, I think he will want to check her bowels though :sad: x
Sign In or Register to comment.

Who's Online

9
jeddison1985
jeddison1985
+8 Guests

Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account